Drought, Pine
- When
- August 4, 12:00 AM CST to August 25, 12:00 AM CST
- Where
- Pine forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
A small portion of Pine County was put in the severe drought category (D2) according to the U. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A small portion of Pine County was put in the severe drought category (D2) according to the U. S. Drought Monitor. The area was in the extreme east, in the St. Croix River valley. By late August the D2 designation was reduced to D1, or moderate drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 6:14 PM CST, 5 hours 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 714 PM CDT MON AUG 3 2009 .UPDATE... SPREAD ISOLATED SHOWERS ACROSS THE AREA THIS EVENING AND LEFT THEM IN ACROSS NORTHWEST WISCONSIN LATE TONIGHT. DIDN/T MENTION FOG. && .DISCUSSION... A WEAK COLD FRONT IS CROSSING THE AREA...SHALLOW SHOWERS...APRNTLY TOO SHALLOW FOR THUNDER...ARE SOUTH AND EAST OF THE IRON RANGE AND XPCD TO CONTINUE. THE SETTING SUN IS NOT ENCOURAGING THEM...HOWEVER THEY ARE APT TO CONTINUE INTO NORTHWEST WI LATE TONIGHT. BEHIND THE FRONT...RSIDL MOISTURE IS ALLOWING VERY LIGHT SHOWERS TO DEVELOP AND MOVE INTO AREAS NORTH OF LEECH LAKE AND WEST OF ST LOUIS COUNTY. LATER...WE ANCPT THAT WINDFLOW THROUGH THE COLUNM AND A DECREASE OF MOISTURE WITH ALTITUDE THROUGH LOWER LAYERS WILL RESULT IN DEW RATHER THAN FOG. A FEW PROTECTED POCKETS...SUCH AS HIB AND HYR...ARE APT TO GET SHALLOW FOG NOW AND THEN ABOUT SUNRISE TUE...BUT THIS WILL NOT BE WDSPRD. DEEP SHOWERS...WITH A GOOD LIKELIHOOD OF THUNDER...ARE NEAR OUR SOUTHERN BORDER AND DRIFTING AWAY...ACTIVE DVLPMT IS EVEN FURTHER AWAY FROM OUR AREA. && .PREV DISCUSSION... /ISSUED 248 PM CDT MON AUG 3 2009/ DISCUSSION... THRU THU... MAIN FCST FOCUS IS STILL THE SEMI-PERMANENT UPR LOW OVR ERN CN...ALTHO IT APPEARS THAT THE LAST IN THE PARADE OF S/WVS ROTATING ACRS OUR CWA IN CYC NW FLOW IS ABOUT TO SWING THRU. ALL MODELS THEN SHOWING THE LOW PULLING A BIT FARTHER TO THE NE...ALLOWING NW FLOW OVR WRN GRT LKS TO BECM MORE ACYC OR AT LEAST LESS CYC. AIDING THIS PROCESS IS A STRENGTHENING OF THE UPR RIDGE OVR THE WRN U.S. AND A SHIFT FARTHER TO THE E. NEW FCST PACKAGE WILL SHOW A DEPARTURE OF SHRA/TS FROM THE FCST AREA OVNGT TNGT...THEN DRY FOR TUE-THU UNDER SFC RIDGING. LTL CHC IN TEMP THRU THE PD. WK CAA WILL BE COMPENSATED FOR BY MORE SUNSHINE. FRI THRU MON... LONG TERM MODELS CONTINUE TO SHOW UPR LVL RIDGE AND CORRESPONDING SFC HIGH PRESSURE BUILD E OVR THE UPR PLAINS/WRN GRT LKS THROUGH THE END OF THE WEEK. THE RIDGE WILL BE SHORT-LIVED AS THE LOW TRACKS ALONG THE MINNESOTA-CANADIAN BORDER THROUGH THE WEEKEND. MODELS STILL SORTING OUT TIMING AND TRACK DETAILS WITH THE 12Z GFS IS THE FASTER AND MOST AGGRESSIVE MODEL ATTM. WITH ONGOING MODEL DIFFERENCES AND UNCERTAINTIES IN STORM TRACK KEPT BROAD 20-40 POPS THROUGH LONG TERM WITH NO SIG CHANGES TO GRIDS. THE GFS/ECM BOTH SUGGEST A SFC LOW BECOMES STACKED WITH UPR LVL LOW IN THE CEN PLAINS BY 12Z SAT. THE LOW THEN LIFTS A WARM FRONT OVER THE WRN GRT LAKES REGION FRI/FRI NIGHT...SWINGING CF THROUGH IN THE SAT NIGHT/SUN TIME FRAME. A 30KT LLJ WITH STRONG WAA AND RAPIDLY INCREASING THICKNESS IN THE 570S DAM TO THE UPR MIDWEST THROUGH SAT/SUN. PRESSURE FALLS LATE FRI/SAT THAT WILL PROVIDE A NE FLOW OVER LK SUPERIOR AND TEMPS COOLER BY THE LAKE. HOWEVER...THERE REMAINS SIGNIFICANT MODEL DIFFERENCES AND UNCERTAINTIES IN SPEED AND TRACK OF SFC FEATURES THAT WILL GREATLY IMPACT TEMPS/POP IN D5-D7. THE 00Z ECM PLACED THE SFC LOW NEAR SODAK/NE BORDER...ALLOWING THE WARM FRONT TO MAKE LITTLE PROGRESS NWRD OVER THE SRN THIRD OF MN THROUGH 00Z SUN. THIS SOLUTION WOULD PLACE THE FA ON THE COOL SIDE WITH A COOLER ERLY FLOW. IN CONTRAST...THE 12Z GFS SHOWS THE SFC LOW ORGANIZING SIGNIFICANTLY FURTHER N IN CEN NODAK/CANADIAN BORDER BY 12Z SAT...LIFTING THE WARM FRONT WELL INTO CANADA WHILE PLACING THE NORTHLAND IN THE WARM SECTOR /WITH 850 MB TEMPS IN THE MID 20S C (10-15C WARMER THAN ECM)/ BY 00Z SUN. THE LATEST 12Z ECM APPEARS TO TRENDING TOWARD GFS SCENARIO WITH THE NRN LOW TRACK AND WARM FRONT REACHING INTO CANADA. AVIATION... VFR CIGS WILL PREVAIL THROUGH TAF PRD. WEAK SFC LOW IN ONTARIO WILL SWEEP A COLD FRONT SE OVER FA THROUGH 04Z. EXPECT LOW VFR/MVFR CEILINGS AROUND 3-4 KFT...WINDS GUSTS TO 20 KT....AND VCSH WITH THE FROPA. AFT 08Z...CLR SKIES AND LIGHT NW WINDS WILL ALLOW FOR AREAS OF 4SM BR TO DEVELOP. && POINT TEMPS/POPS... DLH 51 68 50 70 / 30 10 10 10 INL 46 69 45 69 / 20 10 10 10 BRD 51 73 50 73 / 20 10 10 10 HYR 52 75 47 74 / 30 10 10 10 ASX 53 73 50 72 / 30 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. 10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 356 AM CDT MON AUG 3 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 356 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL OCCUR EARLY THIS MORNING. THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS COULD BE QUITE STRONG THIS AFTERNOON AND EVENING...WITH SMALL HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-041030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 356 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS COULD BE QUITE STRONG THIS AFTERNOON AND EVENING...WITH SMALL HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH THE WEEKEND. 05 MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1013 PM CDT MON AUG 3 2009
MNZ038-WIZ006-040400-
BURNETT-PINE-
1013 PM CDT MON AUG 3 2009
...A STRONG THUNDERSTORM IS JUST SOUTH OF HINCKLEY...
AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF BROOK PARK...MOVING EAST AT 45
MPH.
THIS STORM IS CAPABLE OF PRODUCING
* THE THUNDERSTORM WILL BE NEAR...
BROOK PARK AND HENRIETTE BY 1020 PM...
BEROUN AND HINCKLEY BY 1025 PM...
PINE CITY AND ROCK CREEK BY 1030 PM...
RANDALL BY 1040 PM...
GRANTSBURG BY 1045 PM...
BRANSTAD AND TRADE RIVER BY 1050 PM...
FALUN AND ALPHA BY 1055 PM...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4565 9289 4572 9287 4573 9313 4574 9315
4598 9314 4599 9307 4606 9306 4586 9218
4571 9225 4572 9251 4564 9255 4564 9283
10SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1021 PM CDT MON AUG 3 2009
MNZ038-WIZ006-040415-
BURNETT-PINE-
1021 PM CDT MON AUG 3 2009
...A STRONG THUNDERSTORM IS JUST SOUTH OF HINCKLEY...
AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROOK PARK...MOVING EAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
BEROUN AND PINE CITY BY 1025 PM...
ROCK CREEK BY 1030 PM...
RANDALL BY 1040 PM...
GRANTSBURG AND BRANSTAD BY 1045 PM...
ALPHA AND TRADE RIVER BY 1050 PM...
FALUN AND TRADE LAKE BY 1055 PM...
SIREN AND WEBSTER BY 1100 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4567 9289 4572 9287 4574 9315 4597 9314
4599 9313 4599 9307 4607 9305 4584 9205
4566 9215 4572 9217 4572 9251 4564 9255
4564 9287
10The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195431.